Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Tucson, AZ

July 26, 2005Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 26, 2005, 1:46 PM MST for Pinal County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 1:46 PM MST (20:46 UTC)
Expired
Jul 26, 2005, 2:16 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 94 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262047
SVRTWC
AZC021-262115-
/O.NEW.KTWC.SV.W.0072.050726T2046Z-050726T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF
  MAMMOTH...OR ABOUT 27 MILES NORTH OF ORO VALLEY...AND MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE AND CAMPO BONITO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3289 11046 3287 11093 3253 11095 3253 11046

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WWUS55 KTWC 262058
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE JUL 26 2005

AZC021-262115-
/O.CON.KTWC.SV.W.0072.000000T0000Z-050726T2115Z/
PINAL AZ-
155 PM MST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ARAVAIPA CREEK
PRESERVE TO CAMPO BONITO...MOVING EAST AT 10 MPH. 

THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY HEAVY RAINFALL. A 
RAINFALL GAGE ON ORACLE RIDGE REPORTED THREE QUARTERS OF AN INCH OF 
RAIN HAS FALLEN IN 20 MINUTES. 

LAT...LON 3289 11046 3287 11093 3253 11095 3253 11046

$$

WEATHER.GOV/TUCSON

RASMUSSEN
000 
WWUS55 KTWC 262111
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST TUE JUL 26 2005

AZC021-262115-
/O.CON.KTWC.SV.W.0072.000000T0000Z-050726T2115Z/
PINAL AZ-
209 PM MST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAMPO
BONITO...OR ABOUT 15 MILES NORTHEAST OF ORO VALLEY...MOVING EAST AT 5
MPH. IN ADDITION...THIS STORM HAS PRODUCED VERY HEAVY RAINFALL...OR 
1.18 INCHES OVER ORACLE RIDGE IN A HALF HOUR TIME. RAPID RAINFALL 
RUNOFF WILL QUICKLY FILL NORMALLY DRY CREEKS AND WASHES. 

LAT...LON 3289 11046 3287 11093 3253 11095 3253 11046

$$

WEATHER.GOV/TUCSON

RASMUSSEN
000 
WWUS55 KTWC 262116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE JUL 26 2005

AZC021-262125-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-050726T2115Z/
PINAL AZ-
215 PM MST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY
EXPIRES AT 215 PM MST...

THE SEVERE THUNDERSTORM FOR SOUTHEAST PINAL COUNTY HAS FALLEN BELOW 
SEVERE LEVELS AND HAS BEEN ALLOWED TO EXPIRE AT 215 PM MST.
 
HOWEVER...THIS STORM HAS PRODUCED VERY HEAVY RAINFALL...OR 1.18 
INCHES OVER ORACLE RIDGE IN A HALF HOUR. RAPID RAINFALL RUNOFF WILL 
QUICKLY FILL NORMALLY DRY CREEKS AND WASHES. 

LAT...LON 3289 11046 3287 11093 3253 11095 3253 11046

$$

WEATHER.GOV/TUCSON

RASMUSSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:28 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 26, 9:28 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
928 AM MST TUE JUL 26 2005

.SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTHEAST ARIZONA TODAY AND WEDNESDAY...AS A RIDGE
OF HIGH PRESSURE CONTINUES TO RESIDE OVER THE SOUTHWESTERN UNITED
STATES. SOME DRIER AIR MAY SPREAD INTO PARTS OF ARIZONA LATER IN THE
WEEK FOR LESS SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY ACROSS
NORTHERN AND WESTERN AREAS.
&&

.DISCUSSION...THE LATEST SATELLITE IMAGERY SHOWS MAINLY CLEAR SKIES
ACROSS SOUTHEAST ARIZONA...WITH A FEW MID LEVEL CLOUDS OVER COCHISE
COUNTY...AND SOME CUMULUS BUILDUPS OVER THE SKY ISLAND MOUNTAINS.
DEWPOINTS ACROSS SOUTHERN ARIZONA ARE IN THE LOWER TO MID 60S...
WITH GOES TOTAL PRECIPITABLE WATER SATELLITE IMAGERY INDICATING
VALUES GENERALLY RANGING FROM 1.2 TO 1.8 INCHES. A LITTLE DRIER AIR
WAS NOTED OVER THE WHITE MOUNTAINS/GREENLEE COUNTY WITH VALUES
BETWEEN 0.75 AND 1.0 INCH. THE 12Z KTUS RAOB INDICATES WE HAVE DRIED
OUT ABOUT A THIRD OF AN INCH VERSUS 24 HOURS AGO...ESPECIALLY IN THE
MID LEVELS...HOWEVER WE ARE ALSO SLIGHTLY MORE UNSTABLE. STILL MORE
THAN SUFFICIENT MOISTURE FOR CONVECTION...AND GIVEN CLEAR SKIES...
ACTIVITY SHOULD START DURING THE LATE MORNING HOURS OVER THE HIGHER
TERRAIN. FAR WESTERN AREAS (WESTERN AND CENTRAL PIMA COUNTY) MAY NOT
SEE MUCH ACTIVITY TODAY AS STEERING FLOW FROM THE SOUTHWEST/WEST IS
NOT CONDUCIVE FOR STORMS TO MOVE INTO THE LOWER DESERTS. AGAIN...THE
MAIN THREAT TODAY WILL BE HEAVY RAIN DUE TO ABUNDANT MOISTURE AND
SLOW STORM MOVEMENT...HOWEVER THE RISK OF STRONG WINDS IS UP A NOTCH
DUE TO THE DRIER MID LEVELS. CURRENT FORECAST PACKAGE OF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN TWO-THIRDS OF
THE CWA LOOKS GOOD...NO UPDATES.

OTHERWISE...A BROAD AREA OF HIGH PRESSURE WILL CONTINUE ACROSS THE
SOUTHWESTERN UNITED STATES THROUGH THE FORECAST PERIOD. THIS WILL
RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE
MODELS DO SHOW DRIER AIR TRYING TO PUSH INTO PORTIONS OF ARIZONA
DURING THE MID TO LATE WEEK TIME FRAME...ESPECIALLY THE FAR WESTERN
DESERTS AND NORTHERN ARIZONA. HOWEVER...THERE SHOULD STILL BE ENOUGH
RESIDUAL MOISTURE IN PLACE FOR CONVECTION ACROSS MUCH OF SOUTHEAST
ARIZONA.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WILL REMAIN ACROSS SOUTHEAST
ARIZONA THE NEXT COUPLE OF DAYS TO SUPPORT DAILY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. ALTHOUGH A SLIGHTLY DRIER AIRMASS
IN MID LEVELS WILL SPREAD INTO NORTHERN ARIZONA WEDNESDAY AND
THURSDAY...AMPLE MID LEVEL MOISTURE WILL REMAIN FOR SCATTERED
THUNDERSTORM ACTIVITY. GOOD RELATIVE HUMIDITY RECOVERY CAN BE
EXPECTED WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES REMAINING ABOVE
15 PERCENT.

REMEMBER...STRONG AND ERRATIC WINDS WILL ACCOMPANY THUNDERSTORMS.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
NO SHOWERS ARE EXPECTED THIS MORNING. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST ARIZONA AFTER 18Z THIS
AFTERNOON AND PERSIST INTO THE EVENING HOURS...INCLUDING THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 4K
FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH
CEILINGS A LITTLE HIGHER AT KTUS AROUND 6K FT AGL. VISIBILITIES OF
2-4SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO THE
COMBINATION OF BLOWING DUST FROM STRONG THUNDERSTORM OUTFLOWS AND
HEAVY RAIN. THE MAIN THREAT WITH THE THUNDERSTORMS TODAY WILL BE
HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...ZELL
FIRE WEATHER/AVIATION...CWR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 11:00 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST TUE JUL 26 2005

AZZ019-029>035-271400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1007 AM MST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON
HOURS...PERSISTING INTO EVENING HOURS TONIGHT. INITIAL STORM
DEVELOPMENT WILL GENERALLY BE OVER THE HIGHER TERRAIN...MOVING
EAST/NORTHEAST AROUND 10 MPH. THE PRIMARY HAZARD WITH THESE STORMS
WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A
SECONDARY THREAT OF DAMAGING WINDS FOR LOCATIONS TUCSON EAST.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY
INDICATED PLENTY OF LOW AND MID LEVEL MOISTURE RESIDING ACROSS THE
LOWER DESERTS OF SOUTHWEST ARIZONA THIS MORNING WITH DRIER...YET
STILL MOIST...AIR RESIDING OVER THE SOUTHEAST CORNER OF THE STATE.
THE WEAK STORM MOTION...TO THE EAST/NORTHEAST AT 10 MPH...COUPLED
WITH THE MOIST LOW LEVELS OF THE ATMOSPHERE WILL INCREASE THE THREAT
OF LOCALIZED FLASH FLOODING. DRIER AIR IN MID LEVELS FROM TUCSON
EAST TODAY WILL INCREASE EVAPORATION IN ANY THUNDERSTORM
DOWNDRAFT...THUS INCREASING THE POSSIBILITY OF A WET MICROBURST.

RATHER WEAK SHEAR ACROSS THE SOUTHERN PORTIONS OF THE STATE TODAY
WILL LIMIT SIGNIFICANT THUNDERSTORM ORGANIZATION. HOWEVER...IN THE
EAST CENTRAL MOUNTAINS...THE SHEAR IS STRONGER DUE TO A DISTURBANCE
PASSING THROUGH THE NORTHER PORTION OF THE STATE.

ALTHOUGH THERE ARE NO MAJOR TRIGGERING MECHANISMS PUSHING THROUGH
THE AREA TODAY...A MINOR DISTURBANCE OVER THE NORTHERN BAJA WILL
PUSH INTO SOUTHERN ARIZONA TODAY. HOWEVER...IT WILL CONTINUE TO
WEAKEN AS IT PUSHES NORTHEAST AND SHOULD HAVE LITTLE IMPACT ON
CONVECTIVE INITIATION. THEREFORE...THUNDERSTORMS WILL HAVE TO RELY
ON SOLAR HEATING TODAY. EXPECT THUNDERSTORMS TO DEVELOP OVER THE
HIGHER TERRAIN AROUND NOON...THEN PUSH OFF THE MOUNTAINS INTO THE
VALLEYS BY EARLY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN THROUGH
THE UPCOMING WEEKEND. THIS WILL RESULT IN ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED
SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:37 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 25, 6:25 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Jul 26, 1:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 26, 2:43 PM MSTFlash Flood WarningTWCPima, Pinal47 min
Jul 26, 3:43 PM MSTSevere Thunderstorm WarningTWCCochise54 min
Jul 26, 4:50 PM MSTFlash Flood WarningTWCCochise55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.